Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 39, NWS Little Rock, AR

March 1, 20187 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Mar 1, 2018, 1:04 AM CST for 7 counties in Arkansas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2018, 1:04 AM CST (07:04 UTC)
Expired
Mar 1, 2018, 8:30 AM CST
In force
7 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Bradley County, AR, Calhoun County, AR, Cleveland County, AR, Desha County, AR, Drew County, AR, Lincoln County, AR, Ouachita County, AR

The radar

The Little Rock radar (KLZK), 153 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WGUS54 KLZK 010704
FFWLZK
ARC011-013-025-041-043-079-103-011000-
/O.NEW.KLZK.FF.W.0039.180301T0704Z-180301T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
104 AM CST THU MAR 1 2018

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Bradley County in southeastern Arkansas...
  Southeastern Cleveland County in southeastern Arkansas...
  Southern Desha County in southeastern Arkansas...
  Calhoun County in southwestern Arkansas...
  Southern Ouachita County in southwestern Arkansas...
  Drew County in southeastern Arkansas...
  Southwestern Lincoln County in southeastern Arkansas...

* Until 400 AM CST

* At 101 AM CST, Doppler radar indicated a large area of showers and 
  isolated thunderstorms slowly building from central into southern 
  Arkansas. Flooding continues from earlier rainfall, and additional 
  heavy rain will cause rapidly rising water in some areas. Flash 
  flooding is likely to occur and this is a potentially life-
  threatening situation. Turn around, don't drown!

* Some locations that will experience flooding include...
  Camden...                         Monticello...
  Warren...                         Dermott...
  Hampton...                        Rohwer...
  Stephens...                       Hermitage...
  Wilmar...                         Arkansas City...
  Harrell...                        Tillar...
  Winchester...                     Louann...
  Ingalls...                        Plantersville...
  Lucca Landing...                  Hampton Municipal Airport...
  McGehee...                        Moro Bay...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3330 9235 3327 9244 3337 9255 3338 9312
      3360 9311 3380 9202 3387 9107 3378 9099
      3378 9114 3371 9113 3368 9103 3370 9121
      3360 9113 3356 9124 3352 9125 3356 9145
      3339 9146 3340 9199 3330 9198 3318 9214

$$

44
1 follow-up statement
197 
WGUS54 KLZK 010937
FFWLZK
ARC011-013-025-041-043-079-103-011430-
/O.EXT.KLZK.FF.W.0039.000000T0000Z-180301T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
337 AM CST THU MAR 1 2018

The National Weather Service in Little Rock has extended the

* Flash Flood Warning for...
  Bradley County in southeastern Arkansas...
  Southeastern Cleveland County in southeastern Arkansas...
  Southern Desha County in southeastern Arkansas...
  Calhoun County in southwestern Arkansas...
  Southern Ouachita County in southwestern Arkansas...
  Drew County in southeastern Arkansas...
  Southwestern Lincoln County in southeastern Arkansas...

* Until 830 AM CST

* At 332 AM CST, radar continued to show moderate to heavy rainfall 
  in much of the warned area. Heavy rainfall is expected to continue 
  into the morning hours. With ongoing runoff problems and saturated 
  ground from record February rainfall, it will take very little 
  additional rainfall to cause flash flooding problems. Even after 
  the rain slacks up or dissipates, runoff problems will continue 
  for some time. 

* Some locations that will experience flooding include...
  Camden...                         Monticello...
  Warren...                         Dermott...
  Hampton...                        Rohwer...
  Stephens...                       Hermitage...
  Wilmar...                         Arkansas City...
  Harrell...                        Tillar...
  Winchester...                     Louann...
  Ingalls...                        Plantersville...
  Lucca Landing...                  Hampton Municipal Airport...
  McGehee...                        Moro Bay...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3330 9235 3327 9244 3337 9255 3338 9312
      3360 9311 3380 9202 3387 9107 3378 9099
      3378 9114 3371 9113 3368 9103 3370 9121
      3360 9113 3356 9124 3352 9125 3356 9145
      3339 9146 3340 9199 3330 9198 3318 9214

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 11:40 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 28, 11:40 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1140 PM CST Wed Feb 28 2018

.AVIATION...

Widespread RA with embedded +RA remains across central AR with
bouncy flight categories, both for vsby and cig. This trend will
continue through the overnight with +RA at LLQ by 01/08Z.
Widespread MVFR will continue with IFR and worse in rain bands
through 01/10-12Z. Some degradation of cigs possible at northern
terminals around and after 01/12Z, but remained optimistic in
TAFs. Gusty N winds expected through the day Thurs. with gradual
improvement N to S during the late AM into the PM. Confidence in
timing and restrictions remains low.

Cooper

&&

PREV DISCUSSION...(ISSUED 244 PM CST Wed Feb 28 2018)
DISCUSSION...

Main concerns in this forecast cycle remain the potential for
heavy rain in the next 24 hours and the potential for flooding or
flash flooding over areas that are already saturated or rivers in
flood or close to flood stage. Also a slight and marginal risk of
severe storms this evening to early overnight as the weather
system and cold front move through AR.

This afternoon the area of light to moderate convection has
continued to move east across, earlier over the northern half,
while this afternoon more central and southern AR. Most rain
amounts have been light to moderate, with so far less than an
inch. The rain was in response to a warm front lifting across AR,
which was not located near the AR and MO stateline, and some
upper level short wave energy moving through the mean upper
southwest to northeast flow. Models do gradually move the main
lift from the north to central and southern areas later today,
tonight and into Thursday until the cold front pushes through AR
and clears the rain east. Precip water values have come up to well
over an inch, and the heavy rain threat remains over AR, and a
moderate to high risk of rainfall exceeding flash flood guidance
with this system. Also, the slight to marginal risk of strong to
severe storms is forecast to be focused over the southern half of
AR, when the strongest lift moves across AR this evening to early
night, and the best instability. Winds and hail are the primary
threats, while a low tornado threat will be seen. Temperatures had
warmed to the lower 70s south, while 60s elsewhere.

SHORT TERM...Tonight Through Friday

The forecast will start with a high chance of rain and
thunderstorms, with the threat of heavy rain. Will not include
some severe storms possible due to low threat. The heaviest rain
threat is forecast to center over central to southern AR this
evening and tonight, as the the upper lift is focused over central
to southern AR, and the cold front also gradually moves through
the state. 2 to 4 inches of rain is forecast in the next 24 hours,
with isolated areas seeing up to 5 inches over eastern to
southeastern areas. This will lead to continued flooding on area
rivers and in those areas that are already flooding. Lows tonight
will mostly be in the 50s. Thursday will see the system move out
of AR, taking the rain out of the state. A west to northwest wind
flow will usher in drier and a bit cooler air into the state.
Highs on Thursday will be in the 50s to 60s. Surface high pressure
will then build in over the region, and bring dry weather
conditions on Friday.

LONG TERM...Friday Night Through Wednesday

An upper ridge will be over the Plains to begin the long term period
with upper low pressure systems over the Pacific Northwest and New
England. The High will slowly move east through the weekend and
reach the east coast Monday. An upper low moves into the Plains
Sunday and into the Midwest Monday. Northwest flow sets up over
Arkansas for Tuesday and Wednesday.

Dry conditions with high pressure are expected for Friday night
through Saturday night. Rain chances return to the west Sunday and
spread eastward with an upper level system. A cold front will move
through on Monday and the showers should end in the southeast Monday
morning. Monday night through Wednesday will be dry with high
pressure in place and a northwest flow over the area. Near normal
temperatures will continue through the period.

&&

.LZK Watches/Warnings/Advisories...
Flood Watch through Thursday morning FOR Arkansas-Bradley-
Calhoun-Clark-Cleburne-Cleveland-Dallas-Desha-Drew-Faulkner-
Garland-Grant-Hot Spring-Independence-Jackson-Jefferson-Lincoln-
Lonoke-Monroe-Montgomery-Ouachita-Perry-Pike-Polk-Prairie-
Pulaski-Saline-White-Woodruff.

&&

Aviation...COOPER
Hazardous weather outlook, Feb 28, 3:52 PM CST, 9 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
352 PM CST Wed Feb 28 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-012200-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
352 PM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Evening and Tonight

Numerous showers and thunderstorms are expected through the night
as the next weather system and cold front move through the region.
Rain will be heaviest over central and southern Arkansas where
another two to more than four inches of rain could fall.

This additional rainfall will only aid in the worsening flood
conditions already in place from the most recent heavy rainfall
event across the area.

There will also be the possibility of isolated severe storms, with
hail and winds the main threats. An isolated tornado may also
develop. The main threat area will be over the southern half of
Arkansas late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Rain will end during the day Thursday. Dry weather is forecast the
rest of Thursday, Friday and Saturday. The chances of rain will be
back in the forecast Sunday with the next weather system to affect
the region.

Due to the recent prolonged period of heavy rainfall, river stages
are expected to remain high into next week. Flooding will continue
in several river basins, including the Black, White, Cache,
Ouachita, and Saline Rivers.

.Spotter Information Statement...

Spotter activation may be necessary late this afternoon and this
evening, given the possibility of severe weather.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Local storm report, Mar 1, 12:26 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1226 AM CST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     FLASH FLOOD      3 E MCRAE               35.11N  91.77W
02/28/2018                   WHITE              AR   911 CALL CENTER

            VINITY RD. NEAR MCRAE CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LZK1800110

COOPER
Local storm report, Mar 1, 12:29 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1229 AM CST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     FLASH FLOOD      3 SW WALKER             35.09N  91.73W
02/28/2018                   WHITE              AR   911 CALL CENTER

            BAYOU ROAD CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LZK1800111

COOPER
Local storm report, Mar 1, 12:32 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1232 AM CST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     FLASH FLOOD      4 SE GRIFFITHVILLE      35.08N  91.59W
02/28/2018                   WHITE              AR   911 CALL CENTER

            HWY 11 AT FLETCHER ELLIS RD CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LZK1800112

COOPER
Local storm report, Mar 1, 12:34 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1234 AM CST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     FLASH FLOOD      2 ESE GRIFFITHVILLE     35.11N  91.61W
02/28/2018                   WHITE              AR   911 CALL CENTER

            FRANK SENKO RD AT HWY 11 CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LZK1800113

COOPER
Local storm report, Mar 1, 12:35 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1235 AM CST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      EL PASO                 35.13N  92.10W
02/28/2018                   WHITE              AR   PUBLIC

            RIDGE RD IN EL PASO CLOSED DUE TO HIGH WATER

&&

EVENT NUMBER LZK1800114

COOPER
Local storm report, Mar 1, 1:03 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
103 AM CST THU MAR 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     FLASH FLOOD      MALVERN                 34.36N  92.81W
03/01/2018                   HOT SPRING         AR   911 CALL CENTER

            FLASH FLOODING ONGOING IN MALVERN. SEVERAL ROADS CLOSED
            THROUGHOUT TOWN.

&&

EVENT NUMBER LZK1800115

COOPER

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 8:10 PM CSTFlash Flood WarningLZKClark, Dallas, Garland, Grant, Hot Spring, Jefferson and 5 more12 hr
Feb 28, 8:35 PM CSTFlash Flood WarningLZKArkansas, Jefferson, Lonoke, Monroe, Prairie11 hr
Feb 28, 9:28 PM CSTFlash Flood WarningLZKCleburne, Conway, Faulkner, Independence, Jackson, Lonoke and 6 more5 hr
Feb 28, 9:36 PM CSTFlash Flood WarningLZKConway, Garland, Logan, Montgomery, Perry, Polk and 4 more4 hr
Feb 28, 11:34 PM CSTFlash Flood WarningLZKHot Spring3 hr
Feb 28, 11:53 PM CSTFlash Flood WarningLZKArkansas, Calhoun, Clark, Cleveland, Dallas, Desha and 4 more8 hr
Mar 1, 2:02 AM CSTAreal Flood WarningLZKCleburne, Conway, Faulkner, Independence, Jackson, Lonoke and 6 more15 hr
Mar 1, 2:06 AM CSTAreal Flood WarningLZKConway, Garland, Logan, Montgomery, Perry, Polk and 4 more12 hr
Mar 1, 2:28 AM CSTFlash Flood WarningLZKHot Spring3 hr
Mar 1, 5:50 AM CSTFlash Flood WarningLZKHot Spring6 hr
Mar 1, 7:58 AM CSTAreal Flood WarningLZKClark, Dallas, Faulkner, Garland, Grant, Hot Spring and 6 more9 hr
Mar 1, 8:01 AM CSTAreal Flood WarningLZKArkansas, Cleveland, Desha, Jefferson, Lincoln, Lonoke and 4 more9 hr
Mar 1, 8:08 AM CSTAreal Flood WarningLZKBradley, Calhoun, Desha, Drew, Lincoln, Ouachita9 hr

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.